CYSTOID MACULAR EDEMA SECONDARY TO RITUXIMAB

Retin Cases Brief Rep. 2019 Spring;13(2):111-114. doi: 10.1097/ICB.0000000000000556.

Abstract

Background/purpose: To describe a case of bilateral macular edema appearing after treatment with rituximab.

Methods: This is a case report describing macular edema after rituximab infusions. The information was collected retrospectively through chart review.

Results: A 53-year-old patient known for IgG4-related disease of the face and sinuses presented with bilateral decreased visual acuity from cystoid macular edema shortly after undergoing two rituximab infusions. Laboratory workup did not reveal any underlying systemic etiology. Treatment with topical and oral corticosteroids as well as with anti-vascular endothelial growth factor injections led to mild improvement. Treatment with intraocular triamcinolone resulted in complete resolution of the edema, although accompanied by an increase in intraocular pressure.

Conclusion: Rituximab has been previously associated with macular edema. Macular edema causing visual loss shortly after receiving rituximab may respond to discontinuation of the rituximab and local steroid injection.

Publication types

  • Case Reports

MeSH terms

  • Female
  • Humans
  • Immunoglobulin G4-Related Disease / drug therapy*
  • Immunologic Factors / adverse effects*
  • Macular Edema / chemically induced*
  • Middle Aged
  • Rituximab / adverse effects*
  • Vision Disorders / drug therapy

Substances

  • Immunologic Factors
  • Rituximab